Help | FAQ
Single Citation Matcher
Batch Citation Matcher
with response to bicarbonate therapy.
Vossler C, Wang R.
Department of Emergency Medicine,
University of Massachusetts Medical Center, Worcester, USA.
report describes a patient with an acute intentional fluoxetine exposure
who developed unique cardiovascular and neurovascular toxicity. The
patient presented with lethargy and cardiac conduction delays (QRS 110
msec, QTc 458 msec) and developed a delayed seizure. On admission,
therapy with intravenous sodium bicarbonate promptly narrowed the QRS to
90 msec. A comprehensive toxicology screen demonstrated only a serum
fluoxetine concentration of 901 ng/mL (therapeutic range, 37-301), a
serum norfluoxetine concentration of 451 ng/mL (29-329) and a serum
acetaminophen concentration of 174 mg/L. Tricyclic antidepresants were
specifically noted to be absent. A self-limiting generalized seizure was
witnessed 16 hours after ingestion. At this time the bicarbonate
infusion had been ceased and the QRS interval was not prolonged. The
patient improved over time and no other apparent causes for the observed
clinical effects could be discovered. Emergency physicians need to be
aware of the uncommon occurrence of fluoxetine-induced cardiotoxicity
and the potential benefit of sodium bicarbonate
PMID: 9270390 [PubMed - indexed for